Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Huntsville, AL

July 6, 2004DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2004, 1:29 PM CDT for DeKalb County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 1:29 PM CDT (18:29 UTC)
Expired
Jul 6, 2004, 1:50 PM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:20 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 10:20 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT TUE JUL 6 2004

.UPDATE...
COMPLEX WX PATTERN FOR THE TN VALLEY THIS MORNING. WATER VAPOR
IMAGERY AND UPPER AIR ANALYSES SHOW 2 SHORTWAVES...ONE OVER E CENTRAL
MS...ANOTHER ONE ALONG THE LA-AR BORDER. THE MS SHORTWAVE IS
RESPONSIBLE FOR SOME MAINLY MID-LEVEL CLOUDINESS UP AND DOWN THE AL-
MS STATE LINE. IR IMAGERY ALSO SHOWS TWO LARGE MCSS THAT HAVE SPLIT
SINCE THIS MORNING...ONE HEADED INTO THE MIDWEST AND OH VALLEY...
ANOTHER ONE MOVING INTO THE RED RIVER VALLEY. MEANWHILE...AT THE
SFC...STILL SOME SIGNS OF A MESOHIGH FROM YESTERDAYS MCS THAT MOVED
THROUGH ERN TN. IT LOOKS LIKE THE OUTFLOW FROM THAT SYSTEM HELPED
WITH SOME MORNING CLOUD DEVELOPMENT EARLIER ACROSS N CENTRAL AL.
CURRENTLY HOWEVER...CLOUDS HAVE DISSIPATED AND SKIES ARE MOSTLY
SUNNY...WITH TEMPS ALREADY IN THE MID 80S AS OF 10AM.

ALL THESE ELEMENTS MAKE FOR A RATHER COMPLICATED FCST. DEFINITELY
THINK AREA WILL SEE A BRIEF PERIOD OF MORE CLOUD COVER AS THE MID-LVL
CLOUDINESS MOVES EWD. BUT IT DOES APPEAR TO BE BREAKING UP ON VISIBLE
IMAGERY...SO EFFECTS ON MAX TEMPS SHOULD BE NEGLIGIBLE FOR NOW. THE
MAIN FCST PROBLEM IS WHETHER EITHER OF THESE SHORTWAVES ACT IN
CONCERT WITH A VERY UNSTABLE ATMOSPHERE...LEFTOVER OUTFLOW FROM
YESTERDAYS MCS...AND POSSIBLY OUTFLOW FROM EITHER OF TODAYS MCSS.
UNFORTUNATELY...ITS A BIT TOO EARLY TO TELL ON ANY OF THESE THINGS
RIGHT NOW.

SINCE THE FCST SEEMS TO BE GENERALLY ON TARGET FOR NOW...PREFER TO
WAIT A LITTLE LONGER TO GET A BETTER SENSE FOR SATELLITE AND RADAR
TRENDS BEFORE MAKING ANY CHANGES. WILL LET CURRENT GRIDS AND ZONES
RIDE FOR NOW.  --BCC/27
&&

.PREV DISCUSSION...
PRECIP CHANCES WILL QUICKLY DIMINISH TONIGHT WITH LOSS OF DAYTIME
HEATING AND WEAKENING MESOSCALE INFLUENCES.  WILL MAINTAIN LOW POPS
PRIMARILY TO COVER ANY LINGERING EVENING CONVECTION.  UPPER TROUGH
BEGINS TO KICK EAST BY WEDNESDAY...ALLOWING SFC FRONT TO DROP SEWRD
TOWARD THE AREA.  PRECIP CHANCES WILL INCREASE SOMEWHAT ON WEDNESDAY
GIVEN THE INCREASING CONVERGENCE/UVM INVOF THE FRONT...ALTHOUGH
PRIMARY CONVECTIVE ACTIVITY WILL REMAIN DIURNALLY DRIVEN. SOME
PARTIAL SUNSHINE AND A PERSISTENT LOW LEVEL SOUTHWEST GRADIENT
SHOULD STILL ALLOW FOR DECENT TEMPERATURE RECOVERY TOWARD THE UPPER
80S ON WEDNESDAY...SO WILL TREND ABOVE MOS GUIDANCE FOR THE DAYTIME
HIGHS.

EXTENDED (THURSDAY THROUGH MONDAY)...
VERY FEW CHANGES MADE TO THE REMAINDER OF THE FORECAST.  GFS STILL
APPEARS TO AGGRESSIVE WITH A FRONTAL PASSAGE...AND PREFER A SLOWER
MOVING AND MORE DIFFUSE LOOKING FRONT AS SHOWN BY THE ETA/ECMWF/WRF.
THE WEAK FROPA MAY KNOCK A FEW DEGREES OFF THE DEWPOINTS AND BRING A
BRIEF PERIOD OF NORTHERLY WINDS INTO FRIDAY...BUT EXPECT LITTLE
IMPACT ON OVERALL TEMPERATURES.  SUBTROPICAL RIDGE STILL EXPECTED TO
BECOME THE MAIN LARGE SCALE FEATURE BY NEXT WEEKEND...PUSHING THE
MEAN STORM TRACK WELL TO THE NORTH.  UPPER HEIGHTS ARE NOT
ADVERTISED TO BECOME OVERLY HIGH...DESPITE THE PREDOMINANT RIDGING.
THUS GENERALLY EXPECT TEMPERATURES TO REMAIN ABOUT NORMAL (HIGHS
NEAR 90)...WITH THE TYPICAL ISOLATED DIURNAL CONVECTION EACH DAY.
--MR
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 6, 12:40 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE JUL 6 2004

ALZ001>010-016-TNZ076-096-097-071000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS
THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM.

IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS
AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90
DEGREES AND HIGH HUMIDITIES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO
VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN
THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD
PRODUCE DAMAGING STRAIGHT LINE WINDS.

OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN
THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
A POSSIBILITY EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Jul 6, 1:05 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT TUE JUL 6 2004

ALZ009-010-061915-
DE KALB-JACKSON-
105 PM CDT TUE JUL 6 2004

...STRONG THUNDERSTORMS OVER JACKSON COUNTY...
STORMS ARE QUICKLY DEVELOPING ACROSS JACKSON COUNTY FROM RUSSELL
CAVE NATIONAL MONUMENT TO BRIDGEPORT. THESE STORMS ARE MOVING
TO THE NORTHEAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG THE MARION COUNTY
TENNESSEE AND JACKSON COUNTY LINE. DRIVERS ALONG HIGHWAY 72 NEAR
BRIDGEPORT SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW
VISIBILITIES.

JDG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:09 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 6, 6:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Jul 6, 6:54 PM CDTFlash Flood WarningHUNJackson2 hr
Jul 6, 4:45 PM CDTSevere Thunderstorm WarningHUNFranklin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.